Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 25, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 14, 2022, 6:28 PM EDT for Suffolk County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2022, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 14, 2022, 7:15 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.5 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:54 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 14, 5:54 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service New York NY 554 PM EDT Thu Jul 14 2022 .SYNOPSIS... A weak cold front slowly tracks offshore this evening. High pressure will build across the area Friday into Friday night and then offshore on Saturday. A frontal system draws closer Sunday night and may impact the area through Monday night. This front may stall and linger nearby on Tuesday. A weak high pressure ridge will attempt to move in on Wednesday, followed by another frontal system approaching on Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Sea breeze on Long Island continues to develop showers and few rumbles of thunder early this evening. The sea breeze is adding convergence with a weak surface boundary over the area. CAPE has been diminishing per SPC mesoanalysis, but there is still about 1000-1500 J/kg remaining. There is some CIN present along. Any updrafts may struggle to organize as there is a good amount of dry air aloft. An isolated shower or storm cannot be ruled out across southern CT until about sunset. Any shower or storm diminishes with loss of daytime heating after sunset. A mid-level trough axis also passes offshore this evening, helping to push the frontal boundary east as well. With the frontal passage, lows will be closer to normal, from around 60 well north and west of NYC, to the mid and upper 60s elsewhere. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Brief ridging builds in on Friday as the trough lifts north and east. At the surface, high pressure slides east from the Great Lakes, with a drier air mass and subsidence keeping skies mostly sunny through the day. With a weak pressure gradient, only a light flow is expected, which should allow for sea breeze development. High pressure weakens and moves offshore on Saturday as a shortwave trough approaches from the west with increasing clouds and low- level moisture. Omitted the mention of showers from the forecast, but this will have to be watched for the interior late Saturday. Continued to lean toward NBM over the cooler MOS for temperatures given recent performance. Highs both days should be a few degrees above normal, generally in the 80s, though the urban corridor in NJ likely flirts with 90. Lows fall into the 60s to around 70, near normal for this time of year. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... No major changes made to the long term period. A southerly flow develops Saturday night bringing in somewhat more humid air for the second half of the weekend and into next week. It will be a typically warm summer night for Saturday night, followed by somewhat above normal temperatures for the middle of summer going through the period. Daytime temperatures in the metro areas should generally be in the middle to upper 80s with urban NE NJ and possibly portions of the NYC metro reaching the lower 90s. The warmest conditions could occur the middle of next week. reach the lower 90s for daytime maximum temperatures. Heat indices will primarily be in the lower 90s. There is a chance based on latest consensus day that heat indices could reach 95 in urban NE NJ and NYC metro next Wednesday. A weak upper level trough approaches from the west late Sunday into Monday night, and possibly lingering into a portion of Tuesday. This will lead to a chance of showers and t-storms very late in the weekend, but primarily into Monday and Monday night. The may briefly flatten before the potential of another upper trough or weakness in the height field late Wednesday into Thursday. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... A stalled front will remain in the vicinity through this evening. VFR prevails through the period. Still a chance of shra/tstm mainly at KISP, KBDR, KGON into early evening with local MVFR possible, but will leave mention of TSRA out of the forecast with an overall low chance. Sea breeze boundaries have already passes through KJFK, KBDR, and KGON. Boundaries for KISP and KLGA (LI Sound breeze) more uncertain. Generally NW winds under 10 kt for the remaining terminals. Winds will then be light and northerly late tonight into Friday morning. SE sea breezes likely late in the morning/early afternoon. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Winds at LGA may vary NE to NW all afternoon into early evening. Winds at EWR may vary N to W all afternoon into early evening. Still at least a low chance of showers and t-storms this afternoon and early this evening, thus amendments may be needed. .OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY... .Friday PM and Saturday...VFR. .Sunday...Mainly VFR. A chance of showers/tstms with MVFR in the afternoon and night. .Monday...Mainly VFR, MVFR at times in showers/tstms. SW gusts 20-25kt possible. Tuesday...Mainly VFR, chc MVFR in showers/tstms. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Sub-SCA conditions will be in place through the period with a weak pressure gradient across the waters through the weekend. Ocean seas do climb to around 4 ft Sunday night with gusts around 20 kt as a southerly flow increases. Across portions of the ocean, especially further east seas may approach 5 ft towards late Monday and Monday night. && .HYDROLOGY... Mainly dry conditions are anticipated through the weekend. At this time it remains too soon to determine any hydrological impacts from any potential thunderstorm activity for the early and middle portion of next week. && .TIDES/COASTAL FLOODING... A low rip current risk is forecast both Friday and Saturday as 1-2 ft southerly secondary swells at 7 seconds continue. Winds will be light, generally 5-10 kt both days leading to little wind forcing to the total wave height. A coastal flood statement remains in place for this evening for southern Nassau and southern Queens during this evening's high tide cycle. These locations are where confidence is highest for reaching or just exceeding minor coastal flood benchmarks. Coastal Westchester and Fairfield counties should fall just short. Astronomical tides lower into Friday and latest thinking is water levels will fall just short of minor coastal flooding benchmarks. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DR/DS NEAR TERM...DR/DS SHORT TERM...DR LONG TERM...DS AVIATION...JC MARINE...DR/DS HYDROLOGY...DR/DS TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 14, 3:26 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 326 PM EDT Thu Jul 14 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 326 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-151930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 326 PM EDT Thu Jul 14 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 14, 6:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
614 PM EDT Thu Jul 14 2022
NYZ078-080-142300-
Southwest Suffolk NY-Northwest Suffolk NY-
614 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of western Suffolk
County through 700 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hauppauge, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Islip, Brentwood, Centereach, Medford, Hauppauge, Ronkonkoma, Middle
Island, Coram, Holbrook, Farmingville, Mount Sinai, Yaphank, Central
Islip, Lake Ronkonkoma and Selden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4080 7330 4098 7297 4097 7297 4088 7289
4086 7290 4082 7288 4072 7320
TIME...MOT...LOC 2213Z 241DEG 18KT 4078 7318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JTThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:51 AM EDT | Coastal Flood Statement | OKX | Nassau, Queens | 17 hr |
| Jul 14, 6:14 PM EDT | Special Weather Statement | OKX | Suffolk | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.